I had another common question from a client recently…
Over the past few years, I’ve noticed that my hair’s falling out more than it used to. I’m also feeling more tired than usual. My GP says it’s seasonal hair loss, and to get more sleep to improve my fatigue…. Is there anything else that could be causing this? Can you help?
It’s normal for a certain amount of hair to fall out. The average individual sheds between fifty and a hundred hairs every day. It isn’t usually noticeable, just your body replenishing itself; new hairs grow as old hair is shed. Your hair doesn’t get any thinner.
If you’re shedding more than usual, it indicates something is disrupting the natural cycle of shedding and growth. This is caused by damage to your hair follicles, which are destroyed. Several things can cause damage to your hair follicles, which will make you shed more hair than usual and prevent new growth.
Several common factors cause hair loss, including family history (hereditary hair loss), changes in hormones, certain medical conditions, and various medications and medical treatments.
There are also nutritional factors at work that can lead to hair loss and poor hair health. It’s definitely worth having some blood tests done to rule out the most common causes, which are:
- Thyroid dysfunction
- Low ferritin (iron stores)
- Low folate
- Low levels of vitamin B12
If you are also experiencing fatigue, it’s entirely possible one of these is responsible for both. If you’re already getting a healthy amount of sleep, that’s not the cause of your fatigue and, contrary to popular wisdom, sleeping more won’t solve the issue! It’s important to find the root (pardon the pun!) cause of both.
You can get some of these tests done by your GP, but not all GP’s will provide a detailed test of your thyroid to rule out autoimmune thyroiditis. My Sluggish, Stressed and Sick Advanced package includes the blood test that you need to get these answers, plus a food intolerance test, along with a one-hour appointment with myself and a full email write-up of your results.
It’s also worth checking any medications you are taking to ensure they’re not the culprits.
Medications That Cause Hair Loss
Certain drugs, like anti-depressants, anti-psychotics, and mood stabilisers, are renowned for causing quite dramatic hair loss that is very distressing. Other medications that could be causing the issue are:
- Blood pressure and blood thinner medications like anticoagulants (blood thinners), beta-blockers and Angiotensin-Converting Enzyme Inhibitors.
- Gout medications
- Vitamin A (in large doses)
- Female and male hormones
I hope that helps!
If you’re suffering from hair loss email me at firstname.lastname@example.org to book some tests; let’s get to the bottom of it…